New Mexico, 2017

Hail and Damaging Wind in New Mexico, April 12, 2017

April 12, 2017 · NWS MAF · 7 events in 1 county or zone

A southern stream trough approached the region from the west. Increasing low level moisture, strong upper level lift, instability, and wind shear ahead of the trough supported the development of thunderstorms with large hail and damaging winds across southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A southern stream trough approached the region from the west. Increasing low level moisture, strong upper level lift, instability, and wind shear ahead of the trough supported the development of thunderstorms with large hail and damaging winds across southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 12, 11:39 AM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 12, 11:39 AM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
139 PM CDT Wed Apr 12 2017

.DISCUSSION...

An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.

The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.

SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.

Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  76  61  77 /  80  50  10  10
Carlsbad                       59  80  59  86 /  70  30  10  20
Dryden                         63  78  62  80 /  70  20  20  20
Fort Stockton                  62  79  60  84 /  80  30  20  30
Guadalupe Pass                 55  79  56  81 /  60  30  20  10
Hobbs                          57  75  58  80 /  80  40  10  20
Marfa                          55  79  54  83 /  70  30  30  20
Midland Intl Airport           60  76  61  78 /  80  40  10  10
Odessa                         60  77  61  78 /  80  40  10  20
Wink                           62  81  61  84 /  80  30  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Thursday morning for Andrews-Borden-
     Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
     Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
     Mitchell-Pecos-Reagan-Reeves County and Upper Trans Pecos-
     Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

29
Hazardous weather outlook, Apr 12, 11:43 AM MST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CDT Wed Apr 12 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong thunderstorms are possible across all of west Texas and
southeast New Mexico this afternoon and tonight. Some of the storms
may become severe, with large hail and damaging winds being the main
threats. However a tornado or two cannot be ruled out, especially
over southeastern New Mexico this afternoon and evening. Frequent
lightning strikes will likely accompany storms, as will locally heavy
rainfall and the potential for flash flooding, particularly this
tonight when one or more thunderstorm complexes could form.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong, if not severe, storms will be possible each afternoon and
evening from Thursday afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 12, 2:19 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT WED APR 12 2017

TXZ058-067-075-122200-
Pecos TX-Reeves County and Upper Trans Pecos TX-Ward TX-
419 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...EAST CENTRAL
REEVES AND SOUTHEASTERN WARD COUNTIES UNTIL 500 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Coyanosa, or 22 miles southwest of Grandfalls,
moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Grandfalls, Imperial, Coyanosa and Imperial Reservoir.

A severe thunderstorm watch remains in effect until 900 PM CDT for
western and southwestern Texas.

LAT...LON 3142 10307 3131 10277 3130 10277 3129 10275
      3128 10275 3128 10274 3130 10273 3125 10260
      3099 10316 3116 10328
TIME...MOT...LOC 2119Z 238DEG 30KT 3114 10314
Local storm report, Apr 12, 2:22 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
422 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             25 E PINE SPRINGS       31.89N 104.38W
04/12/2017  E1.25 INCH       Culberson          TX   TRAINED SPOTTER

            QUARTER TO HALF-DOLLAR SIZE HAIL REPORTED ON FM 652.

&&

AMBER.HLUCHAN
Local storm report, Apr 12, 2:34 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
434 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             14 ESE SARAGOSA         30.95N 103.44W
04/12/2017  M0.88 INCH       Reeves             TX   STORM CHASER

            REPORTED ON I-10

&&

AMBER.HLUCHAN
Special weather statement, Apr 12, 2:43 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
443 PM CDT WED APR 12 2017

TXZ058-074-122230-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
443 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES AND
NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Toyahvale, or 17 miles east of Kent, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Saragosa.

THIS INCLUDES Interstate 10 between mile markers 190 and 209.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Texas.

LAT...LON 3095 10404 3105 10408 3124 10375 3101 10363
TIME...MOT...LOC 2143Z 245DEG 20KT 3105 10392

44
Special weather statement, Apr 12, 2:55 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
355 PM MDT WED APR 12 2017

NMZ028-122245-
Eddy County Plains NM-
355 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
445 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hope, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Artesia, Hope and Artesia Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern New Mexico.

LAT...LON 3296 10463 3296 10448 3279 10437 3267 10477
      3278 10484 3284 10484
TIME...MOT...LOC 2155Z 241DEG 15KT 3278 10475
Special weather statement, Apr 12, 2:58 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
458 PM CDT WED APR 12 2017

TXZ060-067-122230-
Ward TX-Winkler TX-
458 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD AND
SOUTHWESTERN WINKLER COUNTIES UNTIL 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barstow, or 9 miles northeast of Pecos, moving east at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Barstow.

THIS INCLUDES Interstate 20 between mile markers 50 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
western and southwestern Texas.

LAT...LON 3160 10350 3165 10339 3165 10333 3169 10332
      3173 10323 3147 10313 3143 10342 3143 10344
      3142 10345 3143 10347 3153 10350 3155 10350
      3158 10352
TIME...MOT...LOC 2157Z 249DEG 14KT 3153 10342

85

The radar

The Holloman AFB radar (KHDX), 169 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Eddy

When
April 12, 3:07 PM MST to 3:12 PM MST
Where
Eddy County, 3 mi SW of Lakewood
Measured
1.75 in hail
Reported by
Public
Coordinates
32.599, -104.406

Hail, Eddy

When
April 12, 3:07 PM MST to 3:12 PM MST
Where
Eddy County, 17 mi S of Artesia
Measured
1.75 in hail
Reported by
Public
Coordinates
32.584, -104.400

Thunderstorm Wind, Eddy

When
April 12, 3:30 PM MST
Where
Eddy County, Lakewood
Measured
65 kt (75 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
32.630, -104.370

A thunderstorm moved across Eddy County and produced wind damage in Lakewood. There was significant roof damage to a home in Lakewood. The cost of damage is a very rough estimate.

Hail, Eddy

When
April 12, 3:30 PM MST to 3:35 PM MST
Where
Eddy County, Lakewood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.630, -104.370

Hail, Eddy

When
April 12, 4:20 PM MST to 4:25 PM MST
Where
Eddy County, 2 mi NW of Carlsbad
Measured
1 in hail
Reported by
Public
Coordinates
32.441, -104.254

Hail, Eddy

When
April 12, 4:31 PM MST to 4:36 PM MST
Where
Eddy County, 2 mi NE of Carlsbad
Measured
0.88 in hail
Reported by
Public
Coordinates
32.441, -104.206

Hail, Eddy

When
April 12, 5:38 PM MST to 5:43 PM MST
Where
Eddy County, 29 mi E of Carlsbad
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
32.420, -103.733

A storm moved across Eddy County and produced quarter sized hail and estimated 70 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683133, 683134, 683135, 683136, 683137, 683140, 683141.